Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 183, NWS Topeka, KS

August 30, 2001Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 30, 2001, 4:09 PM CDT for Wabaunsee County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 30, 2001, 4:09 PM CDT (21:09 UTC)
Expired
Aug 30, 2001, 4:45 PM CDT
In force
36 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 12 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 860 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
860 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

152 
WUUS53 KTOP 302109
SVRTOP
KSC197-302145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
409 PM CDT THU AUG 30 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 445 PM CDT

* AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF ESKRIDGE...OR ABOUT 27
  MILES WEST OF TOPEKA...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  ESKRIDGE

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3903 9619 3880 9631 3876 9598 3900 9597

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:36 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 30, 2:36 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE  TOPEKA KS
236 PM CDT THU AUG 30 2001

PRECIPITATION CHANCES TONIGHT...AND TEMPERATURES THROUGH THE PERIOD
ARE THE MAIN CONCERN THIS FORECAST.

COLD FRONT PUSHING INTO CWA AT START OF FORECAST PERIOD ALONG WITH
SOME UPPER SUPPORT IS THE MECHANISM FOR CONVECTION TONIGHT.  BUT
SYSTEM SHOULD BE TO OUR SOUTH BY FRIDAY WITH DRY WEATHER THEREAFTER.
ANOTHER WAVE APPROACHES FROM THE WEST SATURDAY NIGHT BUT TIMING IS
UNCERTAIN AT THIS POINT AND GUIDANCE POPS REMAIN LOW SO WILL KEEP
THINGS DRY FOR NOW.

REGARDING TEMPERATURES...COOLER READINGS IS THE MAIN STORY.
GUIDANCE CONSENSUS AND CURRENT FORECAST ARE CLOSE THROUGH SATURDAY
NIGHT SO WILL GO WITH A BLEND OF THOSE TWO INGREDIENTS ON THIS
PACKAGE.

REGARDING THE EXTENDED...WILL GO DRY EXCEPT ON THURSDAY WHEN A
CHANCE CATEGORY WILL BE INCERTED DUE TO RETURNING FLOW.  SEASONAL
TEMPERATURES ARE EXPECTED WITH A GRADUAL WARMING TREND.

.TOP...NONE.

34

In the hours before

Local storm report, Aug 30, 2:46 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
246 PM CDT THU AUG 30 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0244 PM    LAWRENCE                  KS    60 MPH TSTM GUST
08/30/01   DOUGLAS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 5:43 PM CDTSevere Thunderstorm WarningTOPMorris32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.